Iowa, 2011Lightning Strike in Iowa, March 20, 2011
March 20, 2011 · NWS FSD · 1 event in 1 county or zone
Lightning started a fire which destroyed a house near Inwood in the early morning of March 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started a fire which destroyed a house near Inwood in the early morning of March 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 20, 2:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 20, 2:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT SUN MAR 20 2011
.DISCUSSION...
ISOLATED MARGINALLY SEVERE CONVECTION FIRING UP ALONG OUR SOUTHWEST
BORDER THIS MORNING ALONG AN AREA OF STRONG MID LEVEL FRONTOGENETIC
FORCING ACROSS THE MISSOURI RIVER VALLEY. ADDITIONAL CONVECTION
TRACKING ALONG OUR WESTERN BORDER TO THE NORTH OF I90 IS RAPIDLY
DIMINISHING AS IT ENCOUNTERS MUCH DRIER AIR AT THE LOWER LEVELS. AS
THE MORNING PROGRESSES...EXPECT LOWER LEVEL MOISTURE TO INCREASE
FROM THE SOUTH...AND ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS
TO PUSH INTO THE CENTRAL FORECAST AREA THROUGH DAYBREAK AND FILL IN
ACROSS THE EASTERN HALF THROUGH THE REMAINDER OF THE MORNING. COLD
FRONT SWEEPS THROUGH FROM WEST TO EAST BEGINNING LATE MORNING
THROUGH THE EARLY AFTERNOON WHICH SHIFTS THE WINDS TO NORTHWESTERLY
IN ITS WAKE. EXPECT WIND SPEEDS TO PICK BACK UP TO THE 15 TO 30 MPH
RANGE WITH HIGHER GUSTS THROUGH LATE EVENING. CLEARING SKIES THIS
AFTERNOON WILL ALLOW TEMPERATURES TO WARM BACK INTO THE 50S AND
LOWER 60S BY EARLY AFTERNOON.
FLOW TURNS LIGHT TONIGHT WHICH WILL ALLOW LOWS TO FALL BACK INTO THE
LOWER TO MIDDLE 30S. TRANSITION DAY ON MONDAY WITH MOSTLY CLEAR
SKIES AND EASTERLY FLOW INCREASING AHEAD OF WAVE EMERGING FROM THE
CENTRAL ROCKIES MONDAY AFTERNOON. BY MONDAY NIGHT...STRONG LOWER
LEVEL JET KICKS IN ACROSS NEBRASKA WHILE LOWER LEVEL FRONTOGENESIS
TRACKS NORTHWARD INTO OUR SOUTHERN BORDER MONDAY EVENING. WITH MILD
TEMPERATURES HOLDING MONDAY NIGHT AND LIFTED INDICES APPROACHING -6
AND CAPE INCREASING...EXPECT SHOWERS AND ISOLATED/SCATTERED
THUNDERSTORMS INCREASING IN LIKELIHOOD OVERNIGHT. CONVECTIVE
INSTABILITY HANGS ON THROUGH TUESDAY...CULMINATING WITH A
QUASISTATIONARY FRONT SAGGING THROUGH THE AREA LATE TUESDAY. COLDER
AIR WRAPPING IN BEHIND THIS WAVE WILL ALLOW RAIN TO EVENTUALLY MIX
WITH...OR SWITCH TO SNOWFALL TUESDAY NIGHT. EXACT TIMING OF THIS
CHANGE OVER IS STILL A BIT IFFY...HOWEVER MODELS SEEM TO BE TRENDING
TOWARDS DELAYING THE NEAR/SUB FREEZING TEMPERATURES UNTIL LATER
TUESDAY NIGHT.
WEDNESDAY SHOULD BE A NON-DIURNAL DAY WITH NEAR STEADY TEMPERATURES
IN THE UPPER 20S TO LOWER 40S AND BREEZY NORTHERLY WINDS THROUGH THE
DAY. LIGHT SNOW...PRIMARILY ACROSS THE NORTHERN HALF...WILL DIMINISH
THROUGH THE AFTERNOON. GIVEN THAT THE HEAVIEST PRECIPITATION IS
EXPECTED PRIOR TO THE ARRIVAL OF THE COLDER AIR...SNOWFALL AMOUNTS
FOR THIS STORM - AT THIS POINT - APPEAR TO BE RATHER LIGHT. BELOW
NORMAL TEMPERATURES STICK AROUND WEDNESDAY NIGHT AND THURSDAY WITH
THE BROAD UPPER LEVEL TROUGH AND SURFACE HIGH PRESSURE LOCKING THE
COLDER TEMPERATURE ACROSS THE REGION.
&&
.AVIATION...
MVFR CEILINGS VARIABLE TO CEILINGS BELOW 1K FEET WITH THE IFR
CONDITIONS MAINLY EASTERN HALF OF FORECAST AREA THIS MORNING. AREAS
VSBYS 3-5SM IN LIGHT FOG. BAND OF SHRA/TSRA WILL MOVE EAST OVER AREA
THROUGH 18Z WITH LOCAL AND BRIEF IFR VISIBILITIES. STEADY
IMPROVEMENT TO VFR FROM THE WEST EXPECTED 18Z TO 21/00Z WITH VFR
EXPECTED AFTER 21/00Z. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 20, 4:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT SUN MAR 20 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
523 AM CDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS
MORNING...MAINLY EAST OF I-90. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.
FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER
THROUGH AT LEAST MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST IOWA MONDAY
AFTERNOON THEN INCREASE ACROSS THE ENTIRE AREA MONDAY NIGHT AND
TUESDAY. SOME SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING IN
NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA TO THE SOUTH OF
A CANTON TO YANKTON LINE.
COLDER AIR ARRIVES EARLY WEDNESDAY WHICH WILL ALLOW RAIN TO
CHANGE OVER TO...OR MIX WITH LIGHT SNOW ON WENDESDAY.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT TO THE NORTH OF I 90 WITH
LITTLE TO NO ACCUMULATION TO THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 20, 1:15 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL FAIRFAX 43.03N 98.89W
03/20/2011 E1.00 INCH GREGORY SD CO-OP OBSERVER
QUARTER SIZE HAIL WITH LIGHT ACCUMULATION. WINDS STRONG
BUT NOT DAMAGING.
&&
WILLIAMSLocal storm report, Mar 20, 1:49 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM HAIL S PICKSTOWN 43.06N 98.53W
03/20/2011 E0.25 INCH CHARLES MIX SD TRAINED SPOTTER
&&
WILLIAMSLocal storm report, Mar 20, 2:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM HAIL SW PICKSTOWN 43.06N 98.53W
03/20/2011 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
&&
WILLIAMSLightning, Lyon
- When
- March 20, 5:00 AM CST
- Where
- Lyon County, 2 mi ENE of Inwood
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 43.331, -96.413
Lightning started a fire on the lower level of a house which spread and destroyed the house and most of its contents.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 20 to 31, 20111 death · 19 events
- Flood in Arkansas, March 20, 20111 death · 1 event
- Heavy Snow and High Wind in Nevada, March 20 to 21, 20114 injured · $77,000 · 55 kt wind · 5 events
- Heavy Snow and High Wind in California, March 20 to 21, 2011$250,000 · 110 kt wind · 5 events
- Wildfire in Oklahoma, March 20, 2011$15,000 · 14 events
- Flood and Hail in Illinois, March 20, 20111 in hail · 16 events
- Flash Flooding and Winter Storm in California, March 20 to 21, 201167 kt wind · 10 events
- Flooding in Wisconsin, March 20 to 28, 20118 events
- Winter Storm and High Wind in Utah, March 20 to 22, 2011$5,000 · 75 kt wind · 6 events
- Heavy Snow in Idaho, March 20 to 22, 20115 events
- Flooding in Minnesota, March 20 to 24, 20114 events
- Hail in Illinois, March 20, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294618.